Alert archive / West Virginia / Flash Flood Watches in 2016

Flash Flood Watch 14, NWS Charleston, WV

August 5, 201625 counties in West Virginia; Lawrence County, Kentucky

NWS Charleston, WV issued this flash flood watch at Aug 5, 2016, 2:23 AM EDT for 25 counties in West Virginia; Lawrence County, Kentucky. It took effect at Aug 5, 2016, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2016, 2:23 AM EDT (06:23 UTC)
In effect from
Aug 5, 2016, 8:00 AM EDT
Expired
Aug 5, 2016, 8:00 PM EDT
In force
12 hr
Issued by
NWS Charleston, WV
Flood severity
None
All 26 counties

Lawrence County, KY, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 43 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WGUS61 KRLX 050623
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
223 AM EDT FRI AUG 5 2016

KYZ105-WVZ005>008-013>016-024>027-033>037-051430-
/O.NEW.KRLX.FF.A.0014.160805T1200Z-160806T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-
ROANE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-
INCLUDING THE CITIES OF...LOUISA...KENOVA...CEREDO...WAYNE...
HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...
HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...
CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...SPENCER...
WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...
WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...
OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE
223 AM EDT FRI AUG 5 2016

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY AND WEST 
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST 
  KENTUCKY...LAWRENCE KY. IN WEST VIRGINIA...BOONE...CABELL... 
  CLAY...FAYETTE...JACKSON WV...KANAWHA...LINCOLN...LOGAN... 
  MASON...MCDOWELL...MINGO...NICHOLAS...PUTNAM...RALEIGH... 
  ROANE...WAYNE AND WYOMING. 

* FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING

* SLOW MOVING STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 3
  INCHES IN AN HOUR TODAY. 

* FLASH FLOODING OF SMALL STREAMS AND CREEKS...ESPECIALLY IN LOW
  LYING AND POOR DRAINAGE AREAS MAY OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
054 
WGUS61 KRLX 051216
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
816 AM EDT FRI AUG 5 2016

...SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL TODAY...


WVZ017>020-028>032-038>040-046-047-052030-
/O.EXA.KRLX.FF.A.0014.000000T0000Z-160806T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...ELIZABETH...GRANTSVILLE...HARRISVILLE...
PENNSBORO...WEST UNION...SUTTON...GASSAWAY...BURNSVILLE...
GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
816 AM EDT FRI AUG 5 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF CENTRAL WEST VIRGINIA 
  AND NORTHERN WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS... 
  IN CENTRAL WEST VIRGINIA...BRAXTON...CALHOUN...GILMER...TAYLOR 
  AND WEBSTER. IN NORTHERN WEST VIRGINIA...BARBOUR...DODDRIDGE...
   HARRISON...LEWIS...POCAHONTAS...RANDOLPH...RITCHIE...UPSHUR 
  AND WIRT. 

* UNTIL 8 PM EDT THIS EVENING

* SLOW MOVING STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 3 
  INCHES IN AN HOUR TODAY. 

* FLASH FLOODING OF SMALL STREAMS AND CREEKS...ESPECIALLY IN LOW 
  LYING AND POOR DRAINAGE AREAS MAY OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

KYZ105-WVZ005>008-013>016-024>027-033>037-052030-
/O.CON.KRLX.FF.A.0014.000000T0000Z-160806T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-
ROANE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-
INCLUDING THE CITIES OF...LOUISA...KENOVA...CEREDO...WAYNE...
HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...
HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...
CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...SPENCER...
WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...
WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...
OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE
816 AM EDT FRI AUG 5 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY AND WEST VIRGINIA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...LAWRENCE KY. IN 
  WEST VIRGINIA...BOONE...CABELL...CLAY...FAYETTE...JACKSON WV...
   KANAWHA...LINCOLN...LOGAN...MASON...MCDOWELL...MINGO... 
  NICHOLAS...PUTNAM...RALEIGH...ROANE...WAYNE AND WYOMING. 

* UNTIL 8 PM EDT THIS EVENING

* SLOW MOVING STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 3 
  INCHES IN AN HOUR TODAY. 

* FLASH FLOODING OF SMALL STREAMS AND CREEKS...ESPECIALLY IN LOW 
  LYING AND POOR DRAINAGE AREAS MAY OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
698 
WGUS61 KRLX 051822
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EDT FRI AUG 5 2016

...SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL TODAY...

KYZ105-WVZ005>008-013>020-024>040-046-047-060000-
/O.CON.KRLX.FF.A.0014.000000T0000Z-160806T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...LOUISA...KENOVA...CEREDO...WAYNE...
HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...
HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...
CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...SPENCER...
ELIZABETH...GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION...
WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...
SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...
CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR...
MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
222 PM EDT FRI AUG 5 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY AND WEST VIRGINIA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...LAWRENCE KY. IN 
  WEST VIRGINIA...BARBOUR...BOONE...BRAXTON...CABELL...CALHOUN...
   CLAY...DODDRIDGE...FAYETTE...GILMER...HARRISON...JACKSON WV...
   KANAWHA...LEWIS...LINCOLN...LOGAN...MASON...MCDOWELL...
  MINGO... NICHOLAS...POCAHONTAS...PUTNAM...RALEIGH...RANDOLPH...
   RITCHIE...ROANE...TAYLOR...UPSHUR...WAYNE...WEBSTER...WIRT 
  AND WYOMING. 

* UNTIL 8 PM EDT THIS EVENING

* SLOW MOVING STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 3 
  INCHES IN AN HOUR TODAY. 

* FLASH FLOODING OF SMALL STREAMS AND CREEKS...ESPECIALLY IN LOW 
  LYING AND POOR DRAINAGE AREAS MAY OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Aug 5, 2:18 AM EDT, 5 minutes earlier.

Area forecast discussion, Aug 5, 2:18 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
218 AM EDT FRI AUG 5 2016

.SYNOPSIS...
Isolated to scattered showers and thunderstorms into Friday as
upper shortwave trough pushes east. A cold front crosses late
Friday night into Saturday. High pressure Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
925 mb pressure gradient keeping decent flow just off the surface
which should mitigate any chance for fog this morning. A few
scattered showers will also help to keep lower atmosphere mixy in
Kentucky.

Today another low flow, high PWAT day with an upper level trough
sliding over should kick up heavy "dumper" variety showers, so
quite concerned about flash flooding today. Will ponder issuing a
Flash Flood Watch over the next few hours. Still a little unclear
on the areal extent of showers though it appears they will be more
numerous today compared to the last few days.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A cold front will push through late Friday night into Saturday.
Models showing upper level subsidence due to the location of the jet
stream...so not sure the front can generate a lot of precipitation
during the nighttime hours. Will continue with likely pops Saturday
afternoon along and south of the front due to daytime heating. High
temperatures on Saturday are especially tricky due to precipitation
and frontal clouds.

A high pressure system then builds in for Sunday...providing dry
weather throughout the region.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Used a mix of Euro and GFS operational models for Monday. Gradually
shifted to a blend of Euro and the ECENS mean. This would have high
pressure over the region for Monday. Moisture then begins to creep
back northward by Tuesday with deeper moisture arriving on southerly
flow and warm front for Wednesday. Warm front moves northward by
Thursday, putting us in the warm sector.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR...Removed most of fog threat with low level wind
gradient...could almost use LLWS in TAFs but magnitudes should
just miss criteria. Could see IFR in thunderstorms today.

CONFIDENCE AND ALTERNATE SCENARIOS...

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Patchy IFR fog may form.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              FRI 08/05/16
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    M    M    M    M    M    H    H    H    H    H
HTS CONSISTENCY  H    H    M    M    M    M    M    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  H    H    M    M    M    M    M    H    H    H    H    M
PKB CONSISTENCY  H    H    M    M    M    M    M    H    H    H    H    H
CKB CONSISTENCY  H    H    H    M    M    M    M    H    H    H    H    H

AFTER 06Z SATURDAY...

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JW/SL
NEAR TERM...JW
SHORT TERM...RPY
LONG TERM...RPY/99
AVIATION...JW
Hazardous weather outlook, Aug 4, 1:57 PM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT THU AUG 4 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-051800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
157 PM EDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS COULD CREATE
LOCALIZED FLOODING ISSUES THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS COULD CREATE
LOCALIZED FLOODING ISSUES THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:30 PM EDTSpecial Weather StatementRLXWebster45 min
Aug 5, 4:15 PM EDTFlash Flood WarningRLXNicholas, Webster3 hr

Nearby

Flash Flood Watches in West Virginia, 2016Flash Flood Watches in Kentucky, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.